Michigan, 2014

Heavy Rain in Michigan, August 11, 2014

August 11, 2014 · NWS MQT · 3 events in 3 counties and zones

5 inches of rainfall over portions of western Upper Michigan on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving slowly across the area helped generate thunderstorms which dropped between 1 to 1.5 inches of rainfall over portions of western Upper Michigan on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 11, 3:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 11, 3:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
448 AM EDT MON AUG 11 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 447 AM EDT MON AUG 11 2014

UPPER TROF WILL CONTINUE TO DEEPEN OVER THE GREAT LAKES TODAY AS A
COLD FRONT MOVES ACROSS THE AREA ENDING OUR LONGEST STREAK OF
PLEASANT WEATHER OF THIS SUMMER. INCREASING MOISTURE ALONG WITH
FRONTAL CONVERGENCE AND UPPER TROUGH SUPPORT SHOULD RESULT IN MOST
AREAS SEEING SOME MUCH NEEDED RAINFALL TODAY INTO THIS EVENING. OUR
CONSECUTIVE RAINLESS STREAK OF NOT EVEN SEEING A TRACE OF
PRECIPITATION STANDS AT 11 DAYS BUT THAT WILL END TODAY. THE LAST
TIME THAT HAPPENED WAS BACK IN THE MIDDLE OF AUGUST 2008 WHEN WE
WENT 12 DAYS WITHOUT ANY PRECIPITATION. THE TEMPERATURE FORECAST
TODAY IS A LITTLE TRICKY AS EASTERN AREAS SHOULD SEE SOME SUN THIS
MORNING ALLOWING TEMPERATURES TO CLIMB INTO THE UPPER 70S BEFORE
CLOUDS AND THE FRONT GET CLOSER. WINDS SHIFTING TO THE NORTH BEHIND
THE FRONT ACROSS THE WEST ALONG WITH CLOUD COVER AND PRECIPITATION
WILL KEEP TEMPERATURES LOWER THAN THE LAST FEW DAYS. TEMPERATURES
MAY EVEN SLOWLY FALL OFF DURING THE DAY NEAR THE LAKE SUPERIOR
SHORELINE WITH THE BREEZE OFF THE COOL WATERS.

WITH UPPER TROUGH CONTINUING TO AMPLIFY TONIGHT MODELS ARE IN GOOD
AGREEMENT SHOWING SURFACE LOW DEVELOPMENT OVER EASTERN LOWER
MICHIGAN/LAKE HURON. WRAP AROUND PRECIPITATION WILL LINGER OVER
EASTERN AREAS THROUGH THE NIGHT AND WITH COOL CYCLONIC UPSLOPE FLOW
EXPECT LIGHT RAIN/DRIZZLE TO LINGER IN UPSLOPE AREAS OF THE NORTH
CENTRAL INTO THE OVERNIGHT HOURS. IT WILL FEEL QUITE FALL LIKE
OVERNIGHT TONIGHT INTO EARLY TUESDAY.

WINDS WILL BECOME QUITE GUSTY ESPECIALLY OVER NORTHERN LAKE MICHIGAN
TONIGHT AS SURFACE LOW DEVELOPS AND COOL AIR MOVES OVER THE WARMER
LAKE WATERS ALLOWING FOR CONVECTIVE MIXING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 447 AM EDT MON AUG 11 2014

AT 12Z TUESDAY EXPECT THE SFC LOW OVER LAKE HURON...AND THE
TRAILLING 500MB TROUGH SET UP FROM UPPER MI THROUGH LOWER MI AND LAKE
HURON. UPPER MI WILL BE STUCK BETWEEN THE SFC LOW SHIFTING UP THROUGH
THE CYSB AREA BY LATE AFTERNOON...WHILE A LARGE AREA OF HIGH PRESSURE
AVERAGING 30.0 INCHES IS SET UP FROM N MANITOBA THROUGH ARKANSAS.
WITH THE INCREASED PRESSURE GRADIENT...EXPECT N-NNW WINDS OF 10-20KTS
WITH GUSTS 15-25KTS OVER THE E HALF OF UPPER MI. SOUNDINGS INDICATE
STEADY 25-30KT WINDS JUST ABOVE THE SFC THROUGH 800MB. GIVEN THE
BREEZY CONDITIONS...THERE IS A POTENTIAL FOR A HIGH SWIM RISK FOR
MARQUETTE AND ESPECIALLY ALGER COUNTY.

LIGHT RAIN SHOWERS WILL LIKELY LINGER OVER N CENTRAL AND E
UPPER MI THROUGH LATE MORNING...IF NOT LONGER FAR E. RAIN MAY TAKE
THE FORM OF DRIZZLE THANKS TO THE FAVORABLE UPSLOPE CONDITIONS AND
EXPECTED LOWER CLOUDS. 850MB TEMPS AT 12Z TUESDAY WILL BE 7-10C
/COOLEST W/. LOOK FOR THE COOLEST AIR TO SHIFT OVER E UPPER MI
THROUGH THE DAY...MODERATING SLIGHTLY.

A SECONDARY SHORTWAVE DROPPING SE ACROSS UPPER MI COULD PRODUCE
ADDITIONAL CLOUDS AS WELL AS LIGHT SHOWERS/SPRINKLES OVER W AND
CENTRAL UPPER MI TUESDAY NIGHT INTO WEDNESDAY MORNING. WILL LEAVE
THE PERIOD DRY FOR NOW. WITH 850MB TEMPS STILL HOVERING AROUND 10C
ON N-NNW WINDS ON WEDNESDAY...HIGHS SHOULD TOP OUT IN THE UPPER 60S
TO MID 70S. THIS WILL BE APPROX 5F BELOW THE NORMAL VALUE FOR THIS
TIME OF THE YEAR.

THE INCREASING INFLUENCE OF THE SURFACE HIGH WILL BRING GRADUALLY
DIMINISHING WINDS AND MOSTLY CLEAR SKIES FOR WEDNESDAY AFTERNOON
THROUGH FRIDAY NIGHT. EXPECT MOST OF THE UPPER LEVEL DISTURBANCES TO
STAY TO THE E OF THE CWA THROUGH THE END OF THE WORK WEEK...WITH
ANOTHER STRETCH OF DRY WEATHER TUESDAY NIGHT THROUGH AT LEAST
SATURDAY.

LOOK FOR THE 500MB TROUGH TO CENTER ITSELF OVER AND S OF JAMES BAY
TUESDAY NIGHT THROUGH WEDNESDAY...BEFORE SLOWLY SHIFTING TO S QUEBEC
WEDNESDAY NIGHT THROUGH FRIDAY. AS A RESULT...TO NOT EXPECT ANY
SIGNIFICANT WARM UP ACROSS UPPER MI...AS NW FLOW LINGERS ALOFT
THROUGH AT LEAST THE END OF THE WORK WEEK. THE 500MB RIDGE DOES MAKE
ANOTHER APPEARANCE BY THE WEEKEND. DRY WEATHER SHOULD BE THE RULE
FOR SATURDAY. HOWEVER FOR SATURDAY NIGHT AND INTO SUNDAY...LOOK FOR
INCREASING CHANCES FOR PRECIP AS THE SURFACE RIDGE DEPARTS AND AN
UPPER LEVEL DISTURBANCE MOVES TOWARDS THE AREA.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 447 AM EDT MON AUG 11 2014

AREAS OF RAIN AND POSSIBLY A THUNDERSTORM WILL LOWER CONDITIONS INTO
THE MVFR RANGE BY MON MORNING AT CMX AND IWD. LOWER CLOUDS BEHIND
THE FRONT SHOULD DROP CONDITIONS INTO THE IFR RANGE AT CMX/IWD MON
MORNING AND IN THE AFTERNOON AT SAW. SLOW IMPROVEMENT TO MVFR
CONDITIONS AS RAIN MOVES OUT AT CMX AND IWD MON EVENING BUT
CONTINUES TO LINGER AT SAW WHERE CONDITIONS WILL REMAIN IFR THEN
INTO MON EVENING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 447 AM EDT MON AUG 11 2014

A COLD FRONT WILL MOVE ACROSS THE LAKE TODAY. BEHIND THE COLD
FRONT...NORTH WINDS WILL INCREASE MON AND GUST TO MORE THAN 20 KT
MON NIGHT INTO TUE...PRODUCING WAVES UP TO 7 FT OVER THE CENTRAL AND
EASTERN LAKE. HIGH PRESSURE BUILDING INTO THE AREA BY WED NIGHT WILL
ALLOW WINDS TO ONCE AGAIN SUBSIDE TO BELOW 15 KT BY MID WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MZ
LONG TERM...KF
AVIATION...07
MARINE...MZ
Hazardous weather outlook, Aug 11, 3:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EDT MON AUG 11 2014

MIZ001>004-007-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
410 AM EDT MON AUG 11 2014 /310 AM CDT MON AUG 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN
THIS MORNING...OVER THE ENTIRE AREA THIS AFTERNOON...AND THEN MAINLY
ALONG LAKE MICHIGAN THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-006-121200-
MARQUETTE-ALGER-
410 AM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH SWIM RISK IS POSSIBLE ALONG THE BEACHES OF MARQUETTE AND
ALGER COUNTIES ON TUESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
410 AM EDT MON AUG 11 2014 /310 AM CDT MON AUG 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
410 AM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Houghton

When
August 11, 6:00 AM EST to 6:00 PM EST
Where
Houghton County, 2.51 mi NW of Jacobsville
Reported by
COOP Observer
Coordinates
47.010, -88.430

The Jacobsville observer measured one inch of rainfall in 12 hours.

Heavy Rain, Gogebic

When
August 11, 6:00 AM CST to 4:30 PM CST
Where
Gogebic County, 0.48 mi E of Watersmeet
Reported by
Mesonet
Coordinates
46.270, -89.170

The Watersmeet observing station measured 1.42 inches of rainfall in just over ten hours.

Heavy Rain, Baraga

When
August 11, 7:00 AM EST to 5:15 PM EST
Where
Baraga County, 3.11 mi SSW of Pelkie
Reported by
Mesonet
Coordinates
46.780, -88.660

The observing station near Pelkie measured 1.38 inches of rainfall in just over ten hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536095, 536093, 536094.